Ohio, 2005

Flood in Ohio, January 5 to 6, 2005

January 5 to 6, 2005 · NWS PBZ · 1 event in 1 county or zone

By 630 PM, Conotton Creek flooded Rt 151. By 922 PM, Rte 151 near Jewett flooded; Rte 250 flooded; many other roads flooded, including CR 1, 10, 13, 15, 16, 21, 22, 25, 27, 35, 50, 61; and SR 331, 799.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

By 630 PM, Conotton Creek flooded Rt 151. By 922 PM, Rte 151 near Jewett flooded; Rte 250 flooded; many other roads flooded, including CR 1, 10, 13, 15, 16, 21, 22, 25, 27, 35, 50, 61; and SR 331, 799. By 245 AM on 6th, 2.3 inches of rain had fallen. Upper and Lower Clear Fork Roads flooded near Jewett.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 5, 2:50 PM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Jan 5, 2:50 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EST WED JAN 5 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
FLOOD WATCH REMAINS IN EFFECT.  WINTER STORM WARNING FOR FREEZING
IN SAME NORTHERN AREAS.  AREA OF RAIN MOVES EAST OVERNIGHT AND
TAPERS OFF DURING TOMORROW MORNING.  WARMER AIR SHOULD MOVE IN TO THE
WATCH AREAS BY AFTER MIDNIGHT ENDING THE FREEZING PRECIP.

&&

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
ABOVE NORNAL TEMPERATURES CONTINUE.  SYSTEM FROM SOUTH OVER
WEEKEND IS PROJECTED TO COME IN FASTER NOW WITH CHANCE OF PRECIOP SATURDAY AND SAT
NIGHT.  THEN CHC SMALL CHANCES OF RAIN SHOWERS THRU DAY 7.

&&

.AVIATION...
IFR CONDITIONS WITH CIGS BELOW 1000 AND VSBY BELOW 3.

&&

.PREVIOUS DISCUSSION... (ISSUED 1016 AM EST WED JAN 5 2005)

SHORT TERM (REST OF TODAY)...
CORRECTION.  WILL ADD ONLY PRESTON AND GARRETT COUNTIES. WILL
LEAVE TUCKER COUNTY OUT OF FLOOD WATCH.

PREVIOUS DISCUSSION... (ISSUED 829 AM EST WED JAN 5 2005)

SHORT TERM (REST OF TODAY)...
EXPANDED FLOOD WATCH INTO WV COUNTIES OF WETZEL MARION AND MONONGALIA.

PREVIOUS DISCUSSION... (ISSUED 313 AM EST WED JAN 5 2005)

SHORT TERM (TODAY THROUGH THURSDAY)...
DOUBLE WHAMMY TODAY WITH WSW AND FLA. FIRST PROBLEM IS WSW. MAINLY
FREEZING RAIN EVENT. AS ALWAYS TOUGHEST PART IS TRYING TO FIGURE
OUT HOW FAR SOUTH SHALLOW LAYER OF COLD AIR WILL MOVE. DIFFERENCE
IN SOLUTIONS FOR TRACK OF MAIN LOW PRESENT BIG DIFFERENCE IN HOW
FAR SOUTH WINTRY MIX GOES. GFS INITIALLY COOLER AS IT DROPS
FRONTAL BOUNDARY FURTHER TO THE SOUTH. THIS SOLUTION ALLOWS FOR A
DEEPER LAYER OF COLD AIR TO MOVE INTO NORTHERN CWA. CROSS SECTIONS
AND BUFKIT SHOW MORE SNOW THIS MORNING NORTH THEN CHANGING TO
FREEZING RAIN THIS AFTERNOON AS MID LEVELS WARM. ETA SOLUTION
KEEPS FRONTAL BOUNDARY FURTHER NORTH AND IN TURN COLDER AIR
FURTHER NORTH. THE ETA COLD LAYER IS MORE SHALLOW AND INDICATES
MORE OF A FREEZING RAIN EVENT. HAVE ISSUED WSW FOR NORTHERN TIER
OF WESTERN PA TODAY AND TONIGHT. NORTHERN MOST COUNTIES ARE IN THE
AREA OF GREATEST THREAT WHILE 4 COUNTIES SOUTH WILL SEE THE CHANGE
OVER LINE SOMEWHERE IN THE MIDDLE. WITH THE AMOUNT OF QPF ON BOTH
MODELS HIGH...MAJOR ICE EVENT IS LIKELY ACROSS A GOOD PORTION OF THE
WARNING AREA. ANOTHER ASPECT THAT WILL PLAY A MAJOR ROLE IN ICE
ACCUMULATIONS IS THE INTENSITY AT WHICH THE RAIN WILL FALL. THE
RAIN MAY BE SO HEAVY THAT ICE WILL HAVE TROUBLE ACCUMLATING.

RAINFALL PICKS UP IN COVERAGE AND INTENSITY THE AFTERNOON AS
MOISTURE STREAMS UP ALONG FRONTAL BOUNDARY WHICH BEGINS TO MOVE
NORTHWARD. AGAIN DIFFERENCES IN POSITION OF BOUNDARY
TONIGHT...WILL BE DIFFERENCE BETWEEN AREAS OF ICE AND RAIN.

BY MIDNIGHT GFS POSITIONS LOW FURTHER SOUTH AND EAST WHILE ETA
SHOWING MORE OF NORTHERLY TRACK PUSHING WARMER AIR FURTHER NORTH
SOONER. AT THIS POINT TRIED TO FIND COMPROMISE BETWEEN MODELS AND
ENDED SOUTHERN WARNING IN THE EVENING.

ENTIRE AREA SHOULD GO TO ALL RAIN BY EARLY THURSDAY MORNING AS
WARM AIR TAKES OVER. BIG DIFFERENCES IN THE POSITION OF SFC LOW BY
THURSDAY MORNING. THIS WILL ALSO MOVE THE POSITION OF THE AXIS OF
HIGHEST QPF. QPF FROM MODELS AND HPC GENERALLY SHOW 2 INCHES IN
24 HOURS. THIS IS NEAR OR JUST BELOW FFG. BECAUSE OF THIS WILL
CONTINUE THE FLA FOR TODAY THROUGH THURSDAY MORNING. FRONT MOVES
THROUGH THURSDAY AFTERNOON BRINGING IN COLDER AIR AND AN END TO
THE PRECIP. MOST AREAS SHOULD CHANGE OVER TO LIGHT SNOW SHOWERS OR
FLURRIES THURSDAY AFTERNOON BEFORE PRECIP ENDS.

LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...
HIGH BUILDS IN THROUGH THE FIRST HALF OF SAT BRINGING A QUIET
COUPLE DAYS. NEXT LOW MOVES SOUTH OF THE AREA SAT NIGHT SPREADING
SOME RAIN/SNOW ACROSS THE REGION LATER SAT/SAT NIGHT. MAIN LOW
STAYS WELL SOUTH BUT GFS INDICATING PRECIP MOVING NORTHWARD AS SW
MOVES THROUGH. WEATHER QUIETS AGAIN UNTIL TUESDAY WHEN NEXT FRONT
MOVES THROUGH.

AVIATION...
IFR CONDITIONS EXPECTED ACROSS MOST OF THE AREA WITH EXCEPTION OF
FAR SOUTHERN LOCATIONS WHERE MVFR-VFR CONDITIONS WILL PREVAIL INTO
THE FIRST HALF OF THE MORNING. ICING WILL BE A PROBLEM NORTH WITH
TEMPS AROUND FREEZING AND PLENTY OF RAINFALL. RAIN/ICE LINE SHOULD
BE SOMEWHERE NEAR ROUTE 422 BUT COULD MOVE NORTH/SOUTH DEPENDING
ON TRACK OF LOW.

PREVIOUS DISCUSSION... (ISSUED 245 PM EST TUE JAN 4 2005)

SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
STORM MOVING INTO THE OHIO VALLEY TONIGHT WILL SPREAD RAIN ACROSS
THE DISTRICT BY DAYBREAK. AS THE STORM MOVES EAST ON WEDNESDAY
COLDER AIR WILL PUSH IN BEHIND THE SYSTEM DROPPING TEMPS IN THE
NORTH BELOW THE FREEZING MARK AND GENERATING SOME FREEZING RAIN AND
SLEET NORTH OF I-80. ANOTHER STORM MOVING AT THE DISTRICT WEDNESDAY
NIGHT WILL BRING ANOTHER SHOT OF RAINFALL WITH FREEZING RAIN IN THE
NORTH CHANGING TO RAIN LATE WEDNESDAY NIGHT. THE DOUBLE SHOT OF
RAINFALL FROM THESE TWO STORMS MAY CAUSE STREAM FLOODING AND PRODUCE
SOME RIVER FLOODING. FLOOD WATCHES ARE POSTED FOR ALL AREAS NORTH OF
THE MASON-DIXON LINE FOR WEDNESDAY INTO THURSDAY.

LONG TERM (FRIDAY THROUGH TUESDAY)...
SFC HI WL KEEP RGN DRY FRI. PCPN SPREADS BACK INTO AREA AGN LATE SAT
INTO SUN AS MOISTURE RTNS IN SWLY FLO. AFT ANOTHER BREAK MON...WL
MENTION CHC OF PCPN ON TUE AS WRMFNT MOVS THRU AHD OF NEXT SYSTM.

AVIATION...
EXPECT IFR CIGS TO PERSIST THRU WED MNRG AS LO LVL MOISTURE HOLDS
ACRS RGN. VSBY SHUD RMN GNLY UNLIMITED THIS AFTN...BUT WL DROP TO
AOB 3SM IN PCPN AND FOG LTR TNGT AS NEXT AREA OF RAIN MOVES IN FM
SW. WITH SFC TEMPS NR FRZG ACRS NWRN PA...PCPN WL FALL AS FRZG RAIN
BGNG ARND DAYBREAK WED.

PREVIOUS DISCUSSION... (ISSUED 335 AM EST TUE JAN 4 2005)

SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...
RECENT GFS AND ETA MODEL RUNS SHOW A BREAK IN THE RAIN TODAY...BUT
THEN THE NEXT LOW PRESSURE SYSTEM BRINGING ANOTHER ROUND OF
PRECIPITATION STARTING TONIGHT.

LONG TERM (WEDNESDAY THROUGH MONDAY)...
CONCUR WITH HPC THINKING...BASED ON THE LATEST GFS AND ETA MODEL
RUNS...THAT A STRONG WARM FRONT WILL BECOME QUASI-STATIONARY NEAR
INTERSTATE 80 IN NORTHWEST PENNSYLVANIA WEDNESDAY AND WEDNESDAY
NIGHT. THIS WILL BE THE FOCUS OF A PROLONGED PERIOD OF
PRECIPITATION. WITH ETA AND GFS MODEL SOUNDINGS SHOWING A SHALLOW
LAYER OF SUB-FREEZING AIR NEAR THE SURFACE...A PROLONGED PERIOD OF
FREEZING RAIN IS POSSIBLE OVER NORTHWEST PENNSYLVANIA...MAKING ICE
ACCUMULATIONS OF MORE THAN A QUARTER INCH POSSIBLE. SO A WINTER
STORM WATCH HAS BEEN ISSUED FOR COUNTIES NORTH OF PITTSBURGH.

ALSO CONCUR WITH HPC THINKING...BASED ON RECENT GFS AND ETA MODEL
RUNS...THAT THE PRECIPITATION ACROSS THE UPPER OHIO VALLEY CAN
BECOME HEAVIER LATE WEDNESDAY INTO MIDDAY THURSDAY...WITH SOME
LIQUID/MELTED AMOUNTS MORE THAN 1.5 INCHES. SINCE THIS EXCEEDS THE
12-HOUR FLASH FLOOD GUIDANCE...A FLOOD WATCH HAS BEEN ISSUED FOR THE
ENTIRE UPPER OHIO VALLEY.

LATEST EXTENDED GFS CONTINUES TO SHOW SOUTHWEST FLOW ALOFT
CONTINUING INTO THE WEEKEND...WITH TEMPERATURES REMAINING WARMER
THAN NORMAL...AND ANOTHER SYSTEM GIVING PRECIPITATION...MAINLY
RAIN...SATURDAY AND SUNDAY.

AVIATION...
EXPECT CURRENT DRIZZLE AND IFR CONDITIONS ACROSS THE UPPER OHIO
VALLEY TO IMPROVE TO MVFR CEILINGS AND VFR VISIBILITIES AFT 12Z AS
THE FIRST LOW PRESSURE SYSTEM EXITS THE REGION. TONIGHT AFTER
03Z...THE LATEST GFS AND ETA MODEL RUNS SHOW CONDITIONS
DETERIORATING TO IFR AGAIN WITH THE ONSET OF THE ANOTHER ROUND OF
RAIN ASSOCIATED WITH THE NEXT LOW PRESSURE SYSTEM.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FOR MDZ001 FROM 2 PM WEDNESDAY UNTIL 4 PM THURSDAY.
OH...FLOOD WATCH FOR OHZ039-OHZ040-OHZ041-OHZ048-OHZ049-OHZ050-
     OHZ057-OHZ058-OHZ059-OHZ068-OHZ069 FROM 2 PM WEDNESDAY
     UNTIL 4 PM THURSDAY.
PA...FLOOD WATCH FOR PAZ007-PAZ008-PAZ009-PAZ013-PAZ014-PAZ015-
     PAZ016-PAZ020-PAZ021-PAZ022-PAZ023-PAZ029-PAZ030-PAZ031-
     PAZ032 FROM 2 PM WEDNESDAY UNTIL 4 PM THURSDAY.
  ...WINTER STORM WARNING FOR PAZ007-PAZ008-PAZ009-PAZ015-PAZ016
     FROM 2 PM WEDNESDAY UNTIL 4 AM THURSDAY.
  ...WINTER STORM WARNING FOR PAZ013-PAZ014-PAZ022-PAZ023 FROM 2 PM
     WEDNESDAY UNTIL 10 PM WEDNESDAY.
WV...FLOOD WATCH FOR WVZ001-WVZ002-WVZ003-WVZ004-WVZ012-WVZ021-
     WVZ022-WVZ023 FROM 2 PM WEDNESDAY UNTIL 4 PM THURSDAY.

&&
Hazardous weather outlook, Jan 5, 4:41 AM EST, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
441 AM EST WED JAN 5 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-060941-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
441 AM EST WED JAN 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A WINTER STORM WARNING IS IN EFFECT TODAY FOR THE NORTHERN HALF OF
WESTERN PENNSYLVANIA FOR A WINTRY MIX. THE MAIN THREAT WILL BE
FREEZING RAIN. TEMPERATURES ACROSS THE NORTH WILL BE SLOWLY FALLING
THROUGHOUT THE DAY CAUSING RAIN THAT WILL BE FALLING TO FREEZE AS IT
COMES IN CONTACT WITH TEMPERATURES BELOW 32 DEGREES. ALSO A FLOOD
WATCH IS IN EFFECT TODAY AS RAIN COULD BE HEAVY AT TIMES THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

THE WINTER STORM WARNING CONTINUES INTO THE EARLY HOURS OF THURSDAY
FOR THE NORTHERN MOST PORTIONS OF WESTERN PENNSYLVANIA. FREEZING RAIN
IS EXPECTED TO CONTINUE WITH SIGNIFICANT ICE ACCUMULATIONS LIKELY.
THE FLOOD WATCH ALSO CONTINUES OVERNIGHT AND THURSDAY MORNING AS RAIN
WILL CONTINUE TO FALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND OVERNIGHT.

In the hours before

Local storm report, Jan 5, 1:21 PM EST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
121 PM EST WED JAN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 PM     FLOOD            CALDWELL                39.75N 81.51W
01/05/2005                   NOBLE              OH   LAW ENFORCEMENT

            ROAD FLOODING COUNTY WIDE

1200 PM     FLOOD            ZANESVILLE              39.95N 82.01W
01/05/2005                   MUSKINGUM          OH   LAW ENFORCEMENT

            ROAD FLOODING COUNTY WIDE

1210 PM     FLOOD            CAMBRIDGE               40.03N 81.59W
01/05/2005                   GUERNSEY           OH   LAW ENFORCEMENT

            ROAD FLOODING COUNTY WIDE

&&

TROSSI
Local storm report, Jan 5, 2:26 PM EST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
226 PM EST WED JAN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FLOOD            CALDWELL                39.75N 81.51W
01/05/2005                   NOBLE              OH   COUNTY EOC

            NUMEROUS ROADS CLOSED ACROSS THE COUNTY. INTERSECTION OF
            564 AND RTE 145, RTE 260 SOUTH OF CARLISLE, RTE 147 NEAR
            BATESVILLE, RTE 146 SOUTHEAST PLEASANT CITY, INTERSECTION
            OF RTE 146 AND RTE 147 CLOSED DUE TO FLOODING.

&&
Local storm report, Jan 5, 2:35 PM EST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
235 PM EST WED JAN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLOOD            MOUNDSVILLE             39.92N 80.74W
01/05/2005                   MARSHALL           WV   LAW ENFORCEMENT

            FLOODING ON MIDDLE AND BIG GRAVE CREEK.

1015 AM     FLOOD            WADESTOWN               39.68N 80.33W
01/05/2005                   MONONGALIA         WV   LAW ENFORCEMENT

            STREAM AND ROAD FLOODING. SOME LOWER BRIDGES CLOSED.

0930 AM     FLOOD            PINE GROVE              39.56N 80.68W
01/05/2005                   WETZEL             WV   LAW ENFORCEMENT

            ROAD FLOODING.

&&

TROSSI
Local storm report, Jan 5, 2:36 PM EST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
236 PM EST WED JAN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     FLOOD            5 SW WAYNESBURG         39.85N 80.25W
01/05/2005                   GREENE             PA   SKYWARN SPOTTER

            STEWARTS RUN CREEK OUT OF BANKS AND FLOODING FIELDS.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Harrison

When
January 5, 6:30 PM EST to January 6, 5:00 PM EST
Where
Harrison forecast zone
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
39.967, -83.033

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433099.